Idaho, 2019

Damaging Wind in Idaho, September 5, 2019

September 5, 2019 · NWS BOI · 1 event in 1 county or zone

A severe thunderstorm microburst produced damaging winds that hit an area of Southeast Boise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A severe thunderstorm microburst produced damaging winds that hit an area of Southeast Boise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 5, 2:08 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Sep 5, 2:08 PM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Boise ID
308 PM MDT Thu Sep 5 2019

.SHORT TERM...Tonight through Sunday...Showers and thunderstorms
are developing across the high terrain of southeast Oregon and
southwest Idaho this afternoon ahead of a system which will move
through the region tonight into Friday. Shower and thunderstorm
coverage will increase late this evening as moisture values reach
the upper 90th percentile for this time of year. Dewpoints may
reach the low 60s in the Snake Basin, which may promote fog
development on Friday morning, if areas receive precipitation.
Primary threats for thunderstorms will be gusty winds up to 50 mph
and brief heavy rains. The system is a bit slower than previously
forecast and shower and thunderstorm activity will continue
through Friday afternoon and tapering off Friday evening. Dry
conditions expected on Saturday as a ridge moves across the
region. The next system arrives Sunday morning, with shower and
thunderstorm chances increasing. Still some significant
differences in the models with how much precipitation we will
receive on Sunday.

.LONG TERM...Sunday night through Thursday...Another upper level
trough from the Gulf of Alaska will move inland over the northwest
U.S. on Tuesday continuing the cool and unsettled weather. This
through will move quickly eastward bring precipitation across most
of the area. A weak ridge follows for Wednesday and Thursday
ahead of the next upper level trough for the weekend. Highs will
be 5 to 10 degrees below normal. Lows will be near normal.

&&

.AVIATION...VFR. Scattered showers and thunderstorms will develop
through this evening as an upper level trough approaches from the
southwest. The stronger storms will produce gusty winds, heavy rain
and small hail. Surface winds will be variable mainly less than 10
kts except near thunderstorms where gusts to 45 kts are possible.
Winds aloft at 10k feet MSL will be south to southwest 10-20 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 6 AM MDT Friday
     IDZ400>403-420-421-423-424-426.
OR...Red Flag Warning until 6 AM MDT /5 AM PDT/ Friday ORZ636-637-646.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JDS
AVIATION.....JDS

In the hours before

Special weather statement, Sep 5, 4:50 PM MST, 2 hours before
Special Weather Statement
National Weather Service Boise ID
550 PM MDT Thu Sep 5 2019

IDZ012-029-ORZ061>064-060045-
Lower Treasure Valley ID-Owyhee Mountains ID-
Oregon Lower Treasure Valley OR-Malheur County OR-Baker County OR-
Harney County OR-
550 PM MDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAYETTE...NORTHWESTERN
CANYON...NORTHWESTERN OWYHEE...SOUTHWESTERN BAKER...NORTHEASTERN
HARNEY AND NORTHERN MALHEUR COUNTIES UNTIL 645 PM MDT/545 PM PDT/...

At 548 PM MDT/448 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Seneca to Cottonwood
Creek Reservoir to 8 miles east of Jonesboro to near Knottingham
Butte to near Owyhee Butte. Movement was northeast at 40 mph. Strong
winds are leading the storms, and in some cases will be the only
sign of the storms. Please be ready for winds even if you do not
hear thunder.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Knottingham Butte, Beulah, Jonesboro and Iron Point around 550 PM
  MDT.
  Harper, Westfall, Castle Rock and Beulah Reservoir around 600 PM
  MDT.
  Little Valley, Vines Hill, Coffeepot Crater and Pelican Point
  around 610 PM MDT.
  Brushy Hollow, Board Corral Mountain, Cow Lakes and Bully Creek
  Reservoir around 620 PM MDT.
  Vale, Ironside, Owyhee Reservoir and Mahogany Mountain around 630
  PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

If on or near Lake Owyhee, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4437 11743 4426 11718 4417 11686 4377 11677
      4326 11676 4289 11769 4333 11770 4373 11780
      4393 11837 4404 11880 4404 11823 4426 11823
      4426 11850 4437 11841 4445 11842 4447 11836
      4453 11837 4459 11831
TIME...MOT...LOC 2348Z 236DEG 36KT 4414 11906 4395 11832 4376 11775
4336 11766 4299 11765

SP
Special weather statement, Sep 5, 5:46 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Boise ID
646 PM MDT Thu Sep 5 2019

IDZ011-012-029-ORZ062>064-060130-
West Central Mountains ID-Lower Treasure Valley ID-
Owyhee Mountains ID-Oregon Lower Treasure Valley OR-
Malheur County OR-Baker County OR-
646 PM MDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PAYETTE...NORTHWESTERN
CANYON...NORTHWESTERN OWYHEE...SOUTHWESTERN WASHINGTON...SOUTHWESTERN
BAKER AND NORTHERN MALHEUR COUNTIES UNTIL 730 PM MDT/630 PM PDT/...

At 644 PM MDT/544 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of Elk
Creek Campground to near Buckbrush Poison Butte to Shell Rock Butte
to near Mahogany Mountain. Movement was north at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. These wind gusts extend far away from the parent
thunderstorms in some areas. Do not wait until you hear thunder to
prepare for strong winds.

Strong thunderstorms will be near...
  Blue Mountain Pass, Buckbrush Poison Butte, Sugarloaf Butte and
  Elk Creek Campground around 650 PM MDT.
  Brogan, Brogan Hill Summit, Antlers Forest Service Station and
  Jamieson around 705 PM MDT.
  Ontario, Vale, Fruitland and Ironside around 720 PM MDT.
  Payette, California Mountain, Rye Valley and Malheur City around
  720 PM MDT.
  Indian Head Mountain, Moores Hollow, Farewell Bend State Park and
  Brosman Mountain around 730 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

If on or near Lake Owyhee, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4416 11690 4334 11687 4316 11736 4368 11743
      4396 11767 4416 11824 4426 11824 4426 11850
      4437 11841 4445 11842 4447 11836 4453 11837
      4459 11830 4470 11852 4475 11829 4483 11832
      4487 11828 4486 11823 4490 11823
TIME...MOT...LOC 0044Z 185DEG 37KT 4447 11842 4407 11762 4377 11729
4321 11721

SP
Special weather statement, Sep 5, 6:29 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Boise ID
729 PM MDT Thu Sep 5 2019

IDZ012>014-060230-
Upper Treasure Valley ID-Lower Treasure Valley ID-Boise Mountains ID-
729 PM MDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADA...SOUTHWESTERN
BOISE...WEST CENTRAL ELMORE AND EAST CENTRAL CANYON COUNTIES UNTIL
830 PM MDT...

At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kuna to Blacks Creek Reservoir to Boise Stage
Stop to near Cinder Cone Butte. Movement was northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Blacks Creek Reservoir, Boise Stage Stop and Cinder Cone Butte
  around 730 PM MDT.
  Lucky Peak Dam around 750 PM MDT.
  Hidden Springs around 800 PM MDT.
  Lucky Peak Spring Shores Marina, Lucky Peak Reservoir, Aldape
  Summit and Arrowrock Reservoir around 820 PM MDT.
  Arrowrock Dam around 830 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

If on or near Lucky Peak Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 4379 11650 4379 11624 4362 11581 4327 11559
      4318 11600 4336 11606 4342 11624 4345 11657
TIME...MOT...LOC 0128Z 246DEG 23KT 4347 11640 4345 11617 4339 11598
4328 11594

SP
Special weather statement, Sep 5, 6:37 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Boise ID
737 PM MDT Thu Sep 5 2019

IDZ012>014-060230-
Upper Treasure Valley ID-Lower Treasure Valley ID-Boise Mountains ID-
737 PM MDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADA...SOUTHWESTERN
BOISE...WEST CENTRAL ELMORE AND EAST CENTRAL CANYON COUNTIES UNTIL
830 PM MDT...

At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kuna to Blacks Creek Reservoir to Boise Stage
Stop to near Cinder Cone Butte. Movement was northeast at 25 mph.
Blowing dust will temporarily reduce visibilities as the gust front
passes.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...  Blacks Creek Reservoir, Boise
Stage Stop and Cinder Cone Butte   around 730 PM MDT.
  Lucky Peak Dam around 750 PM MDT.
  Hidden Springs around 800 PM MDT.
  Lucky Peak Spring Shores Marina, Lucky Peak Reservoir, Aldape
Summit and Arrowrock Reservoir around 820 PM MDT.
  Arrowrock Dam around 830 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

If on or near Lucky Peak Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4379 11650 4379 11624 4362 11581 4327 11559
      4318 11600 4336 11606 4342 11624 4345 11657
TIME...MOT...LOC 0128Z 246DEG 23KT 4347 11640 4345 11617 4339 11598
4328 11594

SP
Local storm report, Sep 5, 6:41 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
741 PM MDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     10 ENE SWAN FALLS       43.27N 116.19W
09/05/2019  M53 MPH          ADA                ID   MESONET

            SUSTAINED 29 GUST 53 MPH.

&&
Special weather statement, Sep 5, 6:44 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Boise ID
744 PM MDT Thu Sep 5 2019

IDZ012-033-ORZ063-064-060230-
Lower Treasure Valley ID-Upper Weiser River ID-
Oregon Lower Treasure Valley OR-Malheur County OR-
744 PM MDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR PAYETTE...CANYON...NORTHWESTERN
OWYHEE...SOUTHWESTERN GEM...SOUTH CENTRAL WASHINGTON AND NORTHEASTERN
MALHEUR COUNTIES UNTIL 830 PM MDT...

At 744 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bully Creek Reservoir to near Ontario to
near Sand Hollow to near Marsing. Movement was northeast at 25 mph.
Blowing dust will accompany the strongest winds and will temporarily
reduce visibilities.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Notus, Greenleaf, Huston and Lake Lowell around 750 PM MDT.
  Ontario, Caldwell, Fruitland and Sand Hollow around 800 PM MDT.
  Nampa, Payette, New Plymouth and Middleton around 810 PM MDT.
  Emmett around 820 PM MDT.
  Star, Annex and French Corner around 830 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4417 11647 4399 11646 4381 11650 4380 11651
      4344 11657 4347 11684 4378 11692 4396 11713
      4404 11750 4429 11749
TIME...MOT...LOC 0144Z 244DEG 22KT 4405 11733 4399 11705 4381 11684
4357 11679

SP

The radar

The Boise radar (KCBX), 11 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ada

When
September 5, 6:50 PM MST to 7:15 PM MST
Where
Ada County, 1 mi W of Olson City to 0.76 mi W of Olson City
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.580, -116.170

Numerous trees were knocked down during a microburst from Broadway Avenue to Apple Street, especially near Timberline High School, in Southeast Boise. Extensive damage to the high school campus was surveyed by NWS employees including trees knocked down onto houses in the vicinity. The peak thunderstorm wind was estimated at 80 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851168.